Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 50, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 2, 2002, 1:05 AM EST for Elkhart County, Saint Joseph County, Indiana. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2002, 1:05 AM EST (06:05 UTC)
- Expired
- Aug 2, 2002, 2:00 AM EST
- In force
- 55 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Elkhart County, IN, Saint Joseph County, IN
The radar
The Northern Indiana radar (KIWX), 43 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 1:30 AM EST | Thunderstorm Wind | Elkhart, IN | Law enforcement reported trees and power lines down in Elkhart. |
| Aug 2, 1:45 AM EST | Thunderstorm Wind | Mishawaka, IN | Law enforcement reported tress and power lines down in Mishawaka. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1550 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1496 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
318 WUUS53 KIWX 020605 SVRFWA INC039-141-020700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 103 AM EST FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELKHART COUNTY IN INDIANA ST. JOSEPH COUNTY IN INDIANA * UNTIL 200 AM EST * AT 103 AM EST...AMATEUR RADIO WEATHER SPOTTERS REPORTED A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS REPORTED IN EDWARDSBURG MICHIGAN AT 1255 AM EST. THE STORMS EXTEND ALONG A LINE FROM 12 MILES NORTHEAST OF BRISTOL TO 12 MILES WEST OF ROSELAND...MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... SOUTH BEND MISHAWAKA ELKHART GOSHEN WINDS IN EXCESS OF 65 MPH ARE LIKELY WITH THIS LINE OF SEVERE STORMS SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4177 8576 4176 8649 4148 8646 4151 8571
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:00 PM EST, 11 hours 5 minutes earlier.
Area forecast discussion, Aug 1, 2:00 PM EST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 200 PM EST THU AUG 1 2002 THE COOL FRONT WAS OVER EXTREME NORTHEAST IA AND SW WI AT 18Z. MID LVL CAP GREATLY INHIBITING CONVECTION ALONG AND AHEAD OF THE FRONT OVER EASTERN IOWA AND FAR SOUTHERN WISCONSIN. CAPE VALUES WERE BECOMING EXTREMELY UNSTABLE WITH LATE AFTN FCST SOUNDINGS SHOWING CAPES BETWEEN 5000 AND 6700 J/KG. LAPS CAPES HAD REACHED 5000 J/KG AT 18Z OVER FAR NORTHWEST INDIANA. THE 18Z SOUNDING FROM DVN STILL INDICATING A STRONG CAP. NCEP MODELS HAVE CONTINUED THEIR TREND OF SLOWING DOWN THE FROPA (WHATEVER IS LEFT OF IT) LATE TONIGHT AND DURING THE DAY FRIDAY OVER NORTHERN INDIANA. WILL KEEP LOW SCATTERED POPS TONIGHT AND FRIDAY GIVEN WEAK FRONT MOVING INTO THE AREA AND AMOUNT OF INSTABILITY. WILL KEEP FRIDAY NIGHT AND SATURDAY JUST SLIGHTLY COOLER. WILL KEEP TSTMS OUT OF THE FCST THIS WEEKEND AS ANY ACTIVITY SHOULD BE ISOLATED LATE AFTERNOON AND EARLY EVENING. OTHERWISE...THE HEAT AND HUMIDITY RETURN SUNDAY. .IWX...NONE. SKIP
In the hours before
Local storm report, Aug 2, 12:59 AM EST, 6 minutes before
MIZ077>079-020630-
SEVERE WEATHER STATEMENT...CORRECTION TO PORTION OF CASS COUNTY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
159 AM EDT FRI AUG 2 2002
...SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN BERRIEN COUNTY
...CASS COUNTY IN MICHIGAN...ST. JOSEPH COUNTY IN MICHIGAN...UNTIL
230 AM EDT...
AT 159 AM EDT...SEVERE THUNDERSTORMS WERE ALONG A LINE FROM
4 MILES NORTH OF COLON TO NEW BUFFALO...MOVING SOUTHEAST AT 30 MPH.
SOME LOCATIONS REMAINING IN THE PATH OF THIS LINE OF SEVERE STORMS...
NILES
GALIEN
COLON
CENTREVILLE
EDWARDSBURG
CONSTANTINE
TREES AND POWER LINES WERE BLOWN DOWN NEAR EDWARDSBURG AT 158 AM EDT.
WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF STORMS SEEK
SHELTER IMMEDIATELY.
A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH
OF THIS STORM...SEEK SHELTER NOW
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA.
WWUS53 KIWX 020602
LSRFWA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
103 AM EST FRI AUG 02 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1255 AM 3 NE EDWARDSBURG MI WIND DAMAGE
08/02/02 CASS TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 2, 1:03 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
103 AM EST FRI AUG 02 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1255 AM 3 NE EDWARDSBURG MI WIND DAMAGE
08/02/02 CASS TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.